Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Department of Mathematical Sciences

Staff

Publication details for Professor Emeritus Wojtek Zakrzewski

Piette, B., Zakrzewski, W.J. & Brand, J. (2005). Scattering of Topological Solitons on Holes and Barriers. Journal of Physics A: Mathematical and General 38(38): 10403-10412.

Author(s) from Durham

Abstract

We study the scattering properties of topological solitons on obstructions in the form of holes and barriers. We use the 'new baby Skyrme' model in (2 + 1) dimensions and we model the obstructions by making the coefficient of the baby Skyrme model potential–position dependent. We find that the barrier leads to the repulsion of the solitons (for low velocities) or their complete transmission (at higher velocities) with the process being essentially elastic. The hole case is different; for small velocities the solitons are trapped while at higher velocities they are transmitted with a loss of energy. We present some comments explaining the observed behaviour.